Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 26, 2020, 4:30 AM CDT for Benton County, Stearns County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2020, 4:30 AM CDT (09:30 UTC)
- Expired
- Jul 26, 2020, 5:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1584 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 12.8
The text
As transmitted.
898
WWUS83 KMPX 260930
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sun Jul 26 2020
MNZ043-049>051-261000-
Benton-Morrison-Sherburne-Stearns-
430 AM CDT Sun Jul 26 2020
...A STRONG THUNDERSTORM WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...NORTHEASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...
At 429 AM CDT, a strong thunderstorm was located near Holdingford, or
14 miles northwest of St. Cloud, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Albany, Avon, Royalton, Holdingford, Freeport and Clear Lake.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 139 and 174.
U.S. Highway 10 in Minnesota between mile markers 157 and 191.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4584 9387 4541 9394 4556 9474 4577 9472
4577 9465 4582 9464
TIME...MOT...LOC 0929Z 277DEG 49KT 4568 9446
$$
TDHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 12:58 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 26, 12:58 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT Sun Jul 26 2020
.UPDATE...
Issued at 1258 AM CDT Sun Jul 26 2020
Updated for aviation discusison below.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 332 PM CDT Sat Jul 25 2020
Extensive cloudiness has held back temps a bit through early
afternoon, but breaks are finally starting to reach eastern
Minnesota and a quick rise to near 90 is still expected during the
next couple hours. Heat indices around 100 are being observed
across western Minnesota.
Scattered showers are redeveloping across southern MN into WI as
instability builds near the MCV that is heading eastward. Aside
from this feature, there is little in the way of forcing for
ascent. Confidence is increasing we will see a continuation of
unorganized scattered showers and thunderstorms through Sunday.
Whether any of this can organize and produce a concentrated area
of heavy rainfall and increased flood risk is still the biggest
question. Some CAMs indicate the potential for isolated areas with
several inches of rain in back-building convection across
southern MN. This seems like a very low probability scenario, but
with pwats in excess of 2 inches instantaneous rain rates will be
quite substantial, if only for a brief time.
Dew points will remain high through most of Sunday, then drop off
rapidly behind the cold front as strong dry air advection works
across the Upper Midwest. Lows in the mid to upper 50s are
probable area wide Sunday night, a marked difference from the last
several nights. Because temperatures are not expected to drop
below the mid 70s again tonight, decided to issue a Heat Advisory
for the metro tonight into late Sunday afternoon following the
expiration of the warning. Admittedly, heat indices will be
marginal on Sunday though unless sun can break through like today.
Something interesting of note... if MSP can stay above 80 through
1 AM, it will be only the 32nd day in the record books a minimum
temp of 80 or warmer was observed.
.LONG TERM...(Monday through Saturday)
Issued at 332 PM CDT Sat Jul 25 2020
At the start of the period, an oblong, closed upper-level low will
be located over south-central Canada. This feature slowly moves east-
southeast (passing just south of the Hudson Bay) and, in doing so,
drags its trailing embedded shortwave through the Northern Plains by
Monday afternoon. While the wave will foster lift, the advection of
colder, drier air gives strong support that no precipitation is
expected Monday. In fact, no precipitation is expected until at
least Thursday as we will remain in northwest flow on the backside
of the aforementioned closed low.
Temperatures this week will slowly but gradually increase. Highs are
forecast to be near 80 Monday afternoon while Monday night's lows
will be around 60. Both should increase rather uniformly until
Thursday where highs and lows are expected to be in the mid-80s and
low-60s, respectively. Should also note that the early part of this
week will have little to no clouds but partly cloudy skies do build
in by Thursday.
More concerning is the very weak upper-level flow forecast over the
north-central US after Thursday. It appears that our area will not
be affected by any well-defined troughs or impulses within the near
future. This causes decreased forecast predictability for
precipitation, which is supported by the NBM only spitting out 20%
PoPs at most over our CWA Thursday evening onward. All forecast
models do try to develop a weak impulse somewhere in the central US
by Thursday evening. But, as of now "somewhere" could either mean
the Southern Plains (GFS and ECMWF) or Midwest (GEM). The good news
is that we cannot stay dry forever. The ECMWF and GEM do provide a
little hope of a passing shortwave and precipitation next weekend.
However, only time will tell if this hope is in vain.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1258 AM CDT Sun Jul 26 2020
Thunderstorms generally along the Minnesota River will persist
tonight, keeping KMKT and KRWF in thunder for much of the night. A
few scattered storms have also been developing in southeast MN and
should make their way to KEAU. Meanwhile, west central and
central MN looks to remain storm free through much of the period.
This leaves the biggest question mark for the area north of the
current storms, including KMSP and KRNH. It may turn out that this
area winds up storm free overnight, but this is uncertain due to
some hints of northward development at times. Have added the
potential for a couple of hours of storms around 12Z for this area
just in case. Some energy aloft arrives late morning from the
southwest, and this could start up another round of storms from
southern MN into western WI. Lastly, some MVFR ceilings in
northwest WI may find their way to eastern MN and west central WI
Sunday morning.
KMSP...It is ratyher uncertain whether storms will affect KMSP
through mid morning, but have included a couple hours of storm
potential 12z-14z in case the southern MN storms expand northward.
Otherwise, nest chance of storms will be midday with arrival of
energy aloft and the incoming cold front. Only other concern
would be potential for MVFR ceiling Sunday morning, but that is
more likely to remain north and east of the metro.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-20 kts.
Tue...VFR. Wind NW 5-15 kts.
Wed...VFR. Wind N 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flash Flood Watch until 8 AM CDT this morning for Blue Earth-
Brown-Dakota-Goodhue-Le Sueur-Nicollet-Rice-Scott-Steele-
Waseca-Watonwan.
Heat Advisory until 6 PM CDT this evening for Anoka-Carver-
Dakota-Hennepin-Ramsey-Scott-Washington.
WI...None.
&&
UPDATE...TDK
SHORT TERM...Borghoff
LONG TERM...CTG
AVIATION...TDKHazardous weather outlook, Jul 26, 3:19 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 319 AM CDT Sun Jul 26 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 270830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 319 AM CDT Sun Jul 26 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. A Heat Advisory remains in effect for the Twin Cities metro region today. Heat index values are expected to top out between 95 and 100 degrees. Numerous thunderstorms are expected across the entire coverage area today. Some thunderstorms may produce heavy rain which could produce flooding issues. There is a Marginal Risk for severe thunderstorms over southeastern Minnesota into western Wisconsin with the main hazard being damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today.
In the hours before
Special weather statement, Jul 26, 2:26 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
226 AM CDT Sun Jul 26 2020
MNZ041-047-048-260800-
Stevens-Pope-Douglas-
226 AM CDT Sun Jul 26 2020
...A LINE OF STORMS WILL AFFECT DOUGLAS...POPE AND STEVENS
COUNTIES THROUGH 300 AM CDT...
At 225 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Barrett to near Lake Hattie. Movement was
east at 45 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Alexandria, Morris, Glenwood, Starbuck, Hancock, Evansville, Carlos,
Brandon, Chokio, Lowry, Kensington and Cyrus.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 111.
U.S. Highway 59 between mile markers 154 and 177.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4576 9612 4576 9576 4603 9577 4605 9514
4597 9515 4541 9546 4541 9623
TIME...MOT...LOC 0725Z 272DEG 39KT 4592 9591 4550 9612
JPCSpecial weather statement, Jul 26, 2:44 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 AM CDT Sun Jul 26 2020
MNZ054>056-260815-
Chippewa-Lac Qui Parle-Swift-
244 AM CDT Sun Jul 26 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WESTERN SWIFT COUNTIES...
At 244 AM CDT, strong thunderstorms were clustered near Bellingham,
or 11 miles south of Big Stone City, moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Madison, Dawson, Appleton, Milan, Watson, Bellingham, Marietta, Lake
Oliver, Cerro Gordo, Clontarf, Hagen and Danvers.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 41.
U.S. Highway 212 between mile markers 1 and 19.
U.S. Highway 75 between mile markers 102 and 127.
U.S. Highway 59 between mile markers 136 and 153.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4527 9645 4525 9629 4522 9627 4518 9610
4541 9612 4541 9560 4502 9573 4483 9645
TIME...MOT...LOC 0744Z 249DEG 18KT 4513 9640
TDHSpecial weather statement, Jul 26, 3:01 AM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 301 AM CDT Sun Jul 26 2020 MNZ041-042-047>049-260845- Stearns-Stevens-Pope-Douglas-Todd- 301 AM CDT Sun Jul 26 2020 ...A LINE OF STORMS WILL AFFECT DOUGLAS...POPE...SOUTHEASTERN STEVENS...SOUTHERN TODD AND NORTHWESTERN STEARNS COUNTIES... At 259 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Alexandria to near Hancock. Movement was east at 40 mph. Winds in excess of 40 mph are possible with these storms. Locations impacted include... Alexandria, Sauk Centre, Long Prairie, Glenwood, Starbuck, Browerville, Hancock, Brooten, Clarissa, Carlos, Lowry and Cyrus. This includes the following highways... Interstate 94 in Minnesota between mile markers 95 and 129. U.S. Highway 71 between mile markers 163 and 198. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4541 9510 4541 9587 4611 9540 4613 9465 TIME...MOT...LOC 0759Z 268DEG 36KT 4595 9537 4547 9575 TDH
Special weather statement, Jul 26, 3:18 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
318 AM CDT Sun Jul 26 2020
MNZ048-054>057-064-260845-
Chippewa-Yellow Medicine-Kandiyohi-Pope-Lac Qui Parle-Swift-
318 AM CDT Sun Jul 26 2020
...A LINE OF STORMS WILL AFFECT CENTRAL LAC QUI PARLE...CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE...SWIFT AND NORTHWESTERN KANDIYOHI
COUNTIES...
At 317 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Benson to 6 miles northeast of
Dawson. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Montevideo, Benson, Granite Falls, Madison, Appleton, Clara City,
Kerkhoven, Milan, Maynard, Murdock, Watson and Lake Hassel.
This includes the following highways...
U.S. Highway 12 between mile markers 24 and 65.
U.S. Highway 212 between mile markers 23 and 47, and between mile
markers 49 and 51.
U.S. Highway 75 between mile markers 109 and 110.
U.S. Highway 59 between mile markers 105 and 150.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4541 9587 4542 9513 4541 9501 4489 9542
4489 9548 4482 9548 4479 9550 4501 9623
TIME...MOT...LOC 0817Z 284DEG 42KT 4535 9559 4499 9595
TDHSpecial weather statement, Jul 26, 3:45 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 AM CDT Sun Jul 26 2020
MNZ042-043-048-049-260915-
Morrison-Stearns-Pope-Todd-
345 AM CDT Sun Jul 26 2020
...A LINE OF STORMS WILL AFFECT EAST CENTRAL POPE...SOUTHERN TODD...
NORTHWESTERN STEARNS AND SOUTHWESTERN MORRISON COUNTIES...
At 344 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Long Prairie to 6 miles north of
Brooten. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Sauk Centre, Melrose, Albany, Freeport, Upsala, Swanville, Grey
Eagle, Flensburg, Little Sauk, Round Prairie, New Munich and
Greenwald.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 116 and 148.
U.S. Highway 71 between mile markers 158 and 184.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4603 9454 4557 9455 4559 9520 4576 9515
4576 9514 4581 9514 4588 9512
TIME...MOT...LOC 0844Z 251DEG 26KT 4591 9487 4559 9509
TDHSpecial weather statement, Jul 26, 4:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sun Jul 26 2020
MNZ043-049>051-261000-
Benton-Morrison-Sherburne-Stearns-
430 AM CDT Sun Jul 26 2020
...A STRONG THUNDERSTORM WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...NORTHEASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...
At 429 AM CDT, a strong thunderstorm was located near Holdingford, or
14 miles northwest of St. Cloud, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Collegeville, Foley,
Albany, Avon, Royalton, Holdingford, Freeport and Clear Lake.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 139 and 174.
U.S. Highway 10 in Minnesota between mile markers 157 and 191.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4584 9387 4541 9394 4556 9474 4577 9472
4577 9465 4582 9464
TIME...MOT...LOC 0929Z 277DEG 49KT 4568 9446
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:08 PM CDT | Special Weather Statement | MPX | Nicollet | 52 min |
| Jul 25, 7:20 PM CDT | Tornado Warning | MPX | Nicollet, Sibley | 25 min |
| Jul 25, 8:15 PM CDT | Special Weather Statement | MPX | Le Sueur, Nicollet, Sibley | 2 hr |
| Jul 25, 8:20 PM CDT | Flash Flood Warning | MPX | Le Sueur, Nicollet, Scott, Sibley | 6 hr |
| Jul 25, 8:54 PM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Renville, Sibley | 8 hr |
| Jul 25, 9:18 PM CDT | Flash Flood Watch | MPX | Blue Earth, Brown, Dakota, Goodhue, Le Sueur, Nicollet and 5 more | 12 hr |
| Jul 25, 9:34 PM CDT | Flash Flood Warning | MPX | Blue Earth, Le Sueur, Nicollet, Rice | 6 hr |
| Jul 26, 2:22 AM CDT | Special Weather Statement | MPX | Renville | 38 min |
| Jul 26, 2:24 AM CDT | Flash Flood Warning | MPX | Le Sueur, Nicollet, Scott, Sibley | 5 hr |
| Jul 26, 2:26 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Stevens | 34 min |
| Jul 26, 2:44 AM CDT | Special Weather Statement | MPX | Lac qui Parle, Swift | 31 min |
| Jul 26, 3:01 AM CDT | Special Weather Statement | MPX | Douglas, Pope, Todd | 44 min |
| Jul 26, 3:10 AM CDT | Flash Flood Warning | MPX | Blue Earth, Le Sueur, Nicollet, Rice, Waseca | 5 hr |
| Jul 26, 3:18 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift | 27 min |
| Jul 26, 3:45 AM CDT | Special Weather Statement | MPX | Todd | 30 min |
| Jul 26, 4:57 AM CDT | Flash Flood Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 3 hr |
| Jul 26, 8:04 AM CDT | Areal Flood Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet, Redwood, Renville and 2 more | 9 hr |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.